Hi guys, I haven't been on this forum for a while. Mainly I am swamped at work and well ...hidden away for a bit. I have done some research into long acting lantus and it seems it is not reliable 100% ie only 55% reliable. I think this would explain my consistent unexplained peaks and troughs. I just wondered if anyone else experienced a certain unexplained drop in sugar levels or rise with Lantus insulin.

I am looking to go on the pump which would not only fine tune my insulin regime but also should Lantus prove to not be 100% reliable then the pump would help with this also. One example was my sugars suddenly dropping from 5.6mmol to 1.4mmol within a minute after taking both Lantus and Novorapid. I had to have two people look after me and I have no explanation for this whatsoever as had gotten my lunch straight away and although never ate breakfast this doesn't normally occur.

I welcome any advice / opinions etc. including possible reasons for my sudden drop in sugar levels.

Thanks

Rachael

Views: 206

Reply to This

Replies to This Discussion

i have stopped using lantus in the past few weeks or soo and i feel a thousand times better using levimir instead, i have more energy, my body hasn't been burning so much, and no more a.m. highs in the 2-3-400 range.

although i have about a years supply of lantus and only another month or soo of levimir soo at least i can give a contructive comparision wheni have to switch back....
I see, no I don't think Lantus suits me. I find I have more peaks and troughs with less explanation. I think I went on Levimir some time back but my glucose meter was faulty therefore I kept having severe hypos and at first blamed it on Levimir. However I may go back on it or at least try something else but the thing is I have lypodystrophy which is scar tissue also which doesn't help matters. Some diabetics on MDI's are prone to it apparantly and some are not. I am one of the unlucky ones I guess! :-/
Well Lantus doesn't start for something like 4 hours in most people, the rapid insulin might have caused your low. With Lantus it does not last 24 hours for me, so I split the dose and it works better. BUT, the pump is probably the best bet for better control.
I personally never used Lantus, but i've heard many complaint's about Lantus's unpredictability. I was fortunate that I started off on Levemir before I was on the pump. Levemir was very stable in my body, and it works very well.


Yogi
I switched to Levemir some two weeks ago because I used to wake up low with Lantus, and it also didn't cover 24 hours for me. It worked out for the past years but circumstances in my life have changed, so I thought it was time to consider a change in insulin, too.

I'm not sure, if my lows were due to "peaks", in fact I think it's rather Levemir that has peaks than Lantus. But maybe that goes for me but not for everyone, we're all different.
True is that it seems to take a while for Lantus to start.

I never had sudden drops in bs that were caused by Lantus - except for my morningly lows, but I have these with levemir, too, just not as severe as with Lantus which is a progress, I guess. Though, in my case it was most likely due to the fact that it didn't cover 24 hours and my body ran out of Lanus before I took the next dose.
In your case, I'd say it was the NoroRapid... it is also possible that your bs was on it's way down anyway and the Novorapid did what was left over to do.

Do you use one shot per day with Levemir?
I use Lantus and it seems to work well for me. I do tend to drop low while I am sleeping but not because of the Lantus, just have to make sure than I am not too low when going to bed. One time I did have my blood sugar drop about 100 points immediately after taking Lantus but later (after looking at my needle) I realized that I had injected it into my bloodstream accidentally. I made sure never to do that again!
Lantus, as a basal insulin may have a variable response in some people, but should not cause a harsh low. A harsh low suggests (as Cristina experienced) that the Lantus may have been inadvertantly injected into muscle or a vein. Lantus is a special acidic prepartion of insulin that forms little crystals when injected into your bodyfat. These crystals dissolve over time, but if you accidently inject into muscle of a vein, Lantus won't properly form little crystals and will act like a rapid. Do you take particular care to pinch up and inject your Lantus into your bodyfat?
I had persistent afternoon lows with Lantus even with split doses & lowered doses. It has peaks & my experience was that it didn't last even close to 24 hours. Levemir (two doses) is far more level for me.
When I switched from Lantus to Levemir, I made my up if Levemir did not work, I was going back to NPH. I never had the problems on that like I did with Lantus - I was even running 10 miles a day on NPH.
Lantus may have a perflectly flat release and may therefore, cause lows because your basal rate isn't flat. Most pumpers have several different basal rates which is the same as saying that our requirements aren't flat but have peaks and valleys.

Maurie
Hi guys thanks. Yeah was thinking that I may have injected it into my arm muscle and this is why the sudden drop. I normally find within 2 mins Novarapid doesn't cause that drop with me. I have quite skinny arms and although I pinch it is difficult to gain fat. I can't inject in my stomach due to lypodystrophy (scar tissue) and when on the go I don't particularly like going to a toilet to do injections in my buttocks. When I inject in my legs it is painful so I think it could be that I accidently injected into the muscle! :-/

Thanks for all your replies... ps I also find Lantus doesn't last 24 hours and have had another diabetic say the same to me that his sometimes lasted up to 36 hours yet other times 12 hours. I think I might consider changing just to see what happens. Also as mentioned here I also have lethargy and bruising whereas never had this before injecting Lantus when sugar levels were normal.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

#MasterLab through the eyes of the community

  The Diabetes Hands Foundation would like to thank everyone for attending the diabetes advocates MasterLab on July 2nd 2014. MasterLab was about building a sense of what is possible and designed to give advocates a chance to learn from veteran Read on! →

DHF Partners with HelpAround in an Effort to Connect People Touched by Diabetes

  Leer en español Technology has the amazing ability to ease the stress associated with diabetes; It simply makes our lives a little more bearable. That’s why we are excited to announce DHFs partnership with HelpAround. This new application will help Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service